Get Help Today. (800) 516-4357

Can You Overdose on Adderall?

Take too much Adderall, and you could overdose. Between 2003 and 2015, about 1.3 million people were hospitalized due to an overdose like this. And researchers say more people are overdosing every year.[1]

Struggling with Addiction? Get Help Now

Yes, you can overdose on Adderall if you take too much or mix it with other substances like alcohol. Your symptoms can be cardiovascular (like a heart attack) or psychiatric (like psychosis).[4]

Are you or someone you know struggling with addiction?

If you experience an Adderall overdose, you’ll need emergency medical care.

Adderall (amphetamine and dextroamphetamine) is a prescription stimulant used to treat attention deficit hyperactivity disorder (ADHD) and narcolepsy. Take it as directed, and the medication is safe. However, abusing this stimulant drug can lead to an Adderall overdose, including heart attack, stroke, and psychosis.

Adderall Overdose Symptoms 

Taking too much Adderall can cause life-threatening symptoms. Signs of an Adderall overdose include the following:[4]

Physical Mental Behavioral 
Rapid heart rateParanoia Hostility
Heart attack and strokeConfusion Combativeness
High body temperatureHallucinations Suicidal thoughts
Flushed skin Sedation Agitation 
Nausea and vomitingDepressionFearfulness 
TremorsPanic attacksViolence
Increased blood pressure
Headaches
Stomach pain

Although an Adderall overdose is always dangerous and should be treated as a medical emergency, sometimes a severe overdose results in severe and life-threatening symptoms, such as:

  • Intracranial hemorrhage (brain bleeding)
  • Kidney failure
  • Dangerously high fever
  • Severe electrolyte imbalance (especially potassium)
  • Heart attack
  • Stroke

If you think you or someone else is overdosing on Adderall or another stimulant, call 911 immediately.

Risk Factors for an Adderall Overdose

Some risk factors that increase the risk of Adderall overdose may include the following:[2,4]

  • Taking higher or more frequent doses than prescribed
  • Taking Adderall in a way other than prescribed, such as injecting or snorting it
  • Taking Adderall that isn’t prescribed to you
  • Mixing Adderall with other substances like alcohol, cocaine, or opioids
  • Pre-existing cardiovascular or seizure conditions
  • Family history of cardiovascular problems
  • Pre-existing kidney issues

How Much Adderall Can Cause an Overdose?

Safe Adderall Dosage

Adderall dosing typically begins at 5 mg once or twice a day. If a patient doesn’t respond as well as their doctor would like, this dose can be increased, generally to a maximum of 40 mg a day.

The FDA does note that in rare cases, a doctor may consider it necessary to increase a patient’s dose beyond 40 mg a day, but this is only done with careful consideration.[9]

What Is Considered a Fatal Dose of Adderall?

A fatal Adderall dose may differ based on a person’s tolerance, body weight, metabolism, and other factors. However, lethal doses are estimated to range from 100 mg to over 300 mg.

That said, unlike depressants like opioids in which the overdose is directly related to how much a person takes or how potent the drug is, stimulant overdoses can occur at relatively low doses.

Dangerous Adderall Interactions 

Many different drugs and medications can cause dangerous interactions with Adderall, leading to an overdose or life-threatening effects. Adderall isn’t recommended for those taking monoamine oxidase inhibitors (MAOIs), a type of antidepressant.[11] 

Additionally, you should also alert your doctor if you’re taking or using any of these:[11]

Long-Term Side Effects of Adderall Overdose & Abuse 

Overdosing on Adderall, even if you receive proper emergency treatment and care, can lead to long-term health problems, such as these:[2]

  • Rhabdomyolysis, a condition that can cause kidney and heart damage
  • Kidney and liver damage
  • Cognitive deficits
  • Brain damage

Strokes and hemorrhaging could also lead to ongoing health problems and even require surgery if severe enough.

Continued Adderall abuse can lead to an increase in addiction risk. The longer the drug stays in your body, the more harm it can cause. 

How to Help Someone Overdosing on Adderall 

If you suspect someone is overdosing on Adderall, you can take action. Your care and quick thinking could save someone’s life.

Take these steps:

  • Call 911: Give the operator to your current location and tell them you think someone is overdosing. Describe the person’s symptoms and any important information about their medical history and the medications they’re taking.
  • Wait for help: While waiting for emergency responders, stay on the phone and monitor the person’s symptoms.
  • Protect the person’s breathing: Adjust their posture so their head is to one side. This helps to ensure that if they vomit, they will not choke on it. 

Call 911 immediately if you suspect an Adderall overdose.

How to Medically Treat an Adderall Overdose 

When a person overdosing on Adderall arrives in the emergency department, the treatment team will create a calm environment for the patient, ensuring minimal stimuli and providing supportive care. This may include dimming lights, reducing noise, and using reassuring communication techniques to alleviate anxiety.

Doctors typically treat an Adderall overdose by addressing life-threatening symptoms that appear while Adderall is still in your system.

For example, doctors can help control seizures using the following medications:[2]

Medical professionals can manage cardiac issues through beta-blockers like propranolol. Patients experiencing hyperthermia can be administered fluids to counteract it. They might also receive other cooling measures like cold compresses and fans. Fluids can also help organs to eliminate any remaining Adderall and prevent dehydration. 

Overall, emergency medical treatment for an Adderall overdose focuses on symptom management and supportive care. Seeking immediate medical help is critical in preventing complications and ensuring the best possible outcome for the individual.

Follow-Up Addiction Treatment After an Overdose

Once a patient has been stabilized and treated in the hospital for an Adderall overdose, the treatment team will evaluate the patient for stimulant use disorder, or Adderall addiction. Adderall addiction is characterized by compulsive use regardless of negative consequences, such as amphetamine toxicity. 

If they determine someone may have compulsive Adderall abuse, they may refer them to a comprehensive addiction treatment program, such as:

If you are looking for a quality and evidence-based treatment program, contact us at Boca Recovery Center.

Adderall Overdose Statistics 

An estimated 20% of college students misuse Adderall.[3] Most get the medication from friends or family members. As many as half of young people with a valid prescription are approached by peers hoping to buy their drugs.[4]

From 2019 to 2020, the rate of drug overdoses involving stimulants like Adderall rose by 50%.[5] Experts say this is a crisis that demands immediate attention. 

Researchers say people who quit abusing Adderall often do so due to a bad experience, such as an overdose.[6]

Adults with ADHD and narcolepsy typically take between 5 mg and 60 mg daily. People who abuse the drug may take much more.[7]
More than 97% of youth who misuse stimulants by age 18 have used at least one other substance in the past year.[4]
Overdose deaths caused by drugs like Adderall increased 317% between 2013 and 2019.[8]
Updated January 19, 2024
Resources
  1. Winkelman TNA, Admon LK, Jennings L, Shippee ND, Richardson CR, Bart G. Evaluation of amphetamine-related hospitalizations and associated clinical outcomes and costs in the United States. JAMA Netw Open. 2018;1(6):e183758.
  2. Vasan S, Olango G. Amphetamine toxicity. StatPearls. Published November 8, 2022. Accessed July 4, 2023.
  3. Kennedy S. Raising Awareness About Prescription and Stimulant Abuse in College Students Through On-Campus Community Involvement Projects. J Undergrad Neurosci Educ. 2018;17(1):A50-A53. Published 2018 Dec 15.
  4. Prescription stimulant misuse and prevention among youth and young adults. Substance Abuse and Mental Health Services Administration. Published 2021. Accessed July 4, 2023.
  5. Kutscher E, Sidelnik S. Increasing stimulant prescriptions to prevent overdose deaths in an Adderall shortage. Health Affairs. Published December 13, 2022. Accessed July 4, 2023.
  6. Coleman, J., Kido, J., Xing, J. et al. Perspectives on deterrents from students who have discontinued prescription stimulant misuse and diversion behaviors. J of Prevention 44, 193–206 (2023).
  7. Fitzgerald K, Bronstein A. Adderall (amphetamine dextroamphetamine) toxicity. Topics in Companion Animal Medicine. 2013;28(1):2-7.
  8. Stimulant guide. Centers for Disease Control and Prevention. Published February 24, 2023. Accessed July 4, 2023.
  9. timulant and related medications: U.S. Food and Drug Administration-approved indications and dosages for use in adults. Centers for Medicate and Medicaid Services. Published October 2015. Accessed July 4, 2023.
  10. Attafi I, Tumayhi M, Banji D, Albeishy M, Khardali I, Korashy H. Analysis of fatalities involving amphetamine in Jazan, Saudi Arabia. Forensic Science International: Reports. 2021;4.
  11. Adderall prescribing guide. U.S. Food and Drug Administration. Published March 2007. Accessed July 4, 2023.
Take The Next Step Now
Call Us Now Check Insurance